Serotonin-specific reuptake inhibitors (SSRIs) are a class of drugs commonly used to treat depression. You may recognize the most common SSRIs by their trade names: Prozac, Paxil, Zoloft, Celexa, and the list goes on. If you’re on or have ever been on an SSRI, you’ve likely noticed that sexual dysfunction is a common side effect of SSRIs. In fact, sources state that the incidence of SSRI-induced sexual dysfunction can be anywhere between 30 and 50% with other sources reporting numbers as high as 70%. When I say sexual dysfunction, I’m talking about problems with any of the four phases of sexual intercourse. This includes problems with sexual desire (leading to decreased desire or even aversion to sex), problems with excitement (leading to problems with arousal in women or erectile dyfunction in men), problems with orgasm (leading to impaired ability to reach orgasm in women or ejaculation in men, e.g. delayed ejaculation, impotence), and problems with sexual resolution (leading to a decrease in the relaxation and sense of wellbeing that is typical after sexual intercourse, e.g. some people experience headaches after sex instead of this sense of wellbeing).
When SSRIs cause sexual dysfunction, it is typically referred to as SSRI-induced sexual dysfunction. It is also known as antidepressant-associated sexual dysfunction because serotonin-norepinephrine reuptake inhibitors (SNRIs), a related class of anti-depressant drugs, also have a side effect of sexual dysfunction. For the purposes of this article we’ll be focusing on SSRIs, but the majority of what’s written here can also be applied to SNRIs like Cymbalta and Effexor XR.
Will the Sexual Dysfunction Go Away?
Unfortunately, SSRI-induced sexual dysfunction does not always resolve after discontinuation of the medication. In fact, Eli Lilly, the makers of Prozac (generic name: fluoxetine), updated their drug label within the last few years to state that “Symptoms of sexual dysfunction occasionally persist after discontinuation of fluoxetine treatment.” There has, however, been some promising research regarding restoring normal sexual function, even if, for one reason or another, you need to stay on Prozac or any SSRI. We’ll discuss that research in a few. Stay with me.
How do SSRIs Cause Sexual Dysfunction?
Fair warning: depending on your background, this section could be perceived as a bit technical. Here we go: In addition to being controlled by sex hormones like testosterone, sexual function is regulated by a variety of different neurotransmitters, including dopamine, serotonin, and norepinephrine. SSRIs are believed to impact mental health primarily by allowing serotonin to stay in the synaptic cleft for longer without being reabsorbed. When the drug is effective, this leads to improved mood. Unfortunately, serotonin is believed to have negative effects on the desire and arousal phases of the sexual response cycle. It may also inhibit the neurotransmitters norepinephrine and dopamine which leads to even more sexual dyfunction. Additionally, serotonin is believed to have negative effects on the nitric oxide pathway. Nitric oxide is a compound in the body that relaxes vessels and therefore plays an important role in sexual response by allowing blood to flow to the reproductive organs.
How is SSRI-induced Sexual Dysfunction Typically Treated?
SSRI-induced sexual dysfunction is generally treated by switching your antidepressant drug therapy to a drug of a related class (which may also have a side effect of sexual dysfunction) or by incorporating an add-on medication into your treatment plan.
In other words, if you tell your doctor or psychiatrist that you’re experiencing sexual dysfunction and that it’s problematic for you, one option that may be provided to you is to do a trial of a different drug for your depression and see if the side effects are better or worse. Your prescriber may switch your drug to a serotonin modulator like Trintellix. The problem with this is that serotonin modulators also have a side effect of sexual dysfunction, so you’re not necessarily guaranteed that your symptoms will resolve after making the switch. Your second option, conventionally speaking, is to add a prescription for another drug that will further modulate your neurotransmitters and pathways in an attempt to address your symptoms of sexual dysfunction. Your doctor may prescribe a drug like Buspar, Welbutrin, or Viagra in addition to your SSRI in order to combat the unwanted side effects of your SSRI. These drugs limit the effect of SSRIs by acting on the body’s serotonin, dopamine, and nitric oxide pathways, respectively, but they also come with their own side effects.
Tips for Reducing SSRI-induced Sexual Dysfunction
If you’re taking an SSRI like Prozac, Paxil, or Zoloft and want to decrease symptoms of sexual dysfunction, here are a few tips:
1. Cognitive behavioral therapy (CBT). Experts report that counseling therapies such as CBT may be a great non-pharmacological method of managing some of the unwanted sexual side effects of SSRIs. Research shows that “while CBT alone may not be wholly appropriate for managing the sexual dysfunction, it may be useful in managing negative feelings that may have a hugely negative impact on the individual’s self esteem and self image.” If issues such as these are contributing to your sexual dysfunction, CBT may be a great way to explore and address those issues and it may be helpful in restoring sexual function.
2. Saffron (Crocus sativus). Saffron is a spice that is thought to have originated in Crete or Greece. It is commonly mistaken for turmeric (another medicinal herb that gives food a yellowish color), so don’t make that mistake if you decide to grab some. Research shows that Saffron may safely and effectively improve some of the symptoms of SSRI-induced sexual dysfunction in women such as problems with arousal, lubrication, and pain during intercourse and SSRI-induced erectile dysfunction in men. In addition to helping to reduce side effects associated with SSRIs, research shows that Saffron itself has powerful anti-depressant properties. In one study, Saffron was as effective as Prozac in decreasing symptoms of mild to moderate depression.
Incorporating Saffron into your diet or taking it as a supplement may not only reduce your symptoms of sexual dysfunction if you’re already taking an SSRI, but, if you have mild to moderate depression, research shows that it’s a better place to start when addressing your depression, specifically when compared to an SSRI like Prozac. A quick search of the web for recipes that call for saffron resulted in this recipe for saffron rice with peas and cashews. I’m sure there are lots of other creative ways to cook with saffron. If you decide to incorporate saffron into your meals more frequently, comment below and let me know what you create (bonus points if you include a picture!).
3. Maca (Lepidium meyenii). Maca is an herb that has been extensively studied in relation to sexual function. Research shows that Maca increases sperm count and improves sperm motility in men. It has also been shown to improve libido in both men and women who are experiencing sexual dysfunction due to SSRIs and SNRIs.
Those are a few of my tips for combating sexual dysfunction as a side effect of being on SSRIs. Although these methods have been proven to be effective in reducing sexual dysfunction, I want you to know that optimal health comes about as a result of finding and addressing the underlying cause of your health concerns, and not from simply taking an additional medication or even an extra supplement to address the side effects of your medication.
I believe that depression and every other health concern has one or more underlying physiological or medical cause(s). If you or a loved one are battling one or more mental health condition(s) and you are interested in learning more about the underlying causes of anxiety, depression, obsessive-comulsive disorder (OCD), bipolar disorder, or schizophrenia, my eBook, “10 Things Your Doctor Will Never Tell You Are Affecting Your Mental Health” is a great place to start. If you enter your email address below, I’ll send you a free copy. – Dr. Janelle Louis, ND